Thursday, December 20, 2012

Statins-The Gift That Keeps Giving


Boring health post but I wanted to put it out there again, Statins (cholesterol lowing drugs) suck! It's been two months since I got off Statins and I'm still dealing the muscle damage caused by using the nasty stuff for only one month. The pain in my chest muscles was easing up until I took a ride on a cold windy day yesterday. Luckily I still have some hydrocodone for pain (ibuprofen wasn't enough) left over from my hip surgery back in 2011 otherwise sleep would have been difficult last night.
The pain in my chest muscles was jacked up last night and the only thing I've done different was ride in the cold wind. The first four miles of yesterday's ride was uphill fighting the cold wind. I was working the pedals hard and sucking in cold air. I could feel the cold on my chest but in a few miles the riding would be easier and the wind would be at my back and that would be that. So I thought...
I can now easily tell the difference from Statin induced muscle pain and exercise induced pain. Unlike sore muscles from exercise which tend to be tight and stiff Statin induced muscle damage just hurts without loosing range of motion from stiffness. It seems to be small pin point areas of pain rather the generalized pain from exercise.
Some folks have taken as long as seven months to recover form muscle damage caused by Statins. In the worse case there has been death but I talked about that in an earlier post.
For the last couple of months riding hard and breathing hard has exacerbated the muscle pain, nothing a little ibuprofen couldn't handle. But the cold and the wind was a little to much for ibuprofen to handle this time. What to do? Keep riding and suck it up. In time it'll be better.

Update 5/15/13
It's been about seven months now since I've been off statins. Everything I wrote in the above post holds true today. I'm not a violent person but sometimes I sure feel like I could rip a certain doctor a new one. That not being a good idea I turned to Angie's list to warn others about that certain doctor.
It seems that if you are exercising, on a low fat diet and you take statins then you're a setup for muscle damage. 

1 comment:

  1. Wow, Mark, scary about the statins. So much junk out there that's supposed to "help" us--yeah, right! Keep strong, keep riding.

    Scott

    ReplyDelete